Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 137, NWS Grand Forks, ND

July 10, 2008Otter Tail County, Wilkin County, Minnesota; Richland County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 10, 2008, 10:23 PM CDT for Otter Tail County, Wilkin County, Minnesota; Richland County, North Dakota. It was in force for 67 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2008, 10:23 PM CDT (03:23 UTC)
Expired
Jul 10, 2008, 11:30 PM CDT
In force
67 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Otter Tail County, MN, Wilkin County, MN, Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 156 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 10:23 PM CDTHAIL 1Wahpeton, ND
Jul 10, 10:24 PM CDTHAIL 11 Se Breckenridge, MN
Jul 10, 10:35 PM CDTTSTM WND GST 802 N Campbell, MNTOOL SHED BLOWN DOWN. DEBRIS CAUSED BROKEN WINDOWS ON HOUSE. SEVERAL LARGE TREES SNAPPED OFF.
Jul 10, 10:45 PM CDTTSTM WND GST 7511 S Foxhome, MNSEVERAL LARGE TREES SNAPPED OFF.
Jul 10, 10:50 PM CDTHAIL 0.886 S Foxhome, MN
Jul 10, 11:15 PM CDTTSTM WND DMG6 Wsw Dalton, MNSEVERAL 1-2 FOOT DIAMETER ASH TREES SNAPPED OFF. NEARBY CORN FIELDS STRIPPED BY HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 10, 7:36 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2257 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
2064 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 110323
SVRFGF
MNC111-167-NDC077-110430-
/O.NEW.KFGF.SV.W.0137.080711T0323Z-080711T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1023 PM CDT THU JUL 10 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...
  THIS INCLUDES THE CITY OF WAHPETON...
  SOUTHWESTERN OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...
  THIS INCLUDES THE CITY OF FERGUS FALLS...
  CENTRAL WILKIN COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 1130 PM CDT

* AT 1018 PM CDT...LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED NEAR
  WAHPETON...MOVING TO THE EAST AT 31 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DORAN AT 1030 PM CDT...
  EVERDELL AT 1035 PM CDT...
  FOXHOME AT 1045 PM CDT...
  9 MILES SOUTH OF CARLISLE AT 1055 PM CDT...

  INTERSTATE 94 BETWEEN MILE MARKER 48 AROUND 1055 PM CDT...
  AND MILE MARKER 70 AROUND 1125 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...MOVE QUICKLY TO A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4649 9634 4651 9581 4612 9580 4610 9632
      4615 9670 4635 9670
TIME...MOT...LOC 0323Z 273DEG 27KT 4625 9655

$$
SPEICHER
1 follow-up statement
000 
WWUS53 KFGF 110400
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1100 PM CDT THU JUL 10 2008

MNC167-NDC077-110410-
/O.CAN.KFGF.SV.W.0137.000000T0000Z-080711T0430Z/
WILKIN MN-RICHLAND ND-
1100 PM CDT THU JUL 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RICHLAND AND
CENTRAL WILKIN COUNTIES IS CANCELLED...

AT 1100 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED
AREA IN CENTRAL WILKIN AND EAST CENTRAL RICHLAND COUNTIES. SO THE
WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR
NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA.

LAT...LON 4628 9627 4629 9628 4648 9628 4651 9581
      4612 9580 4610 9627
TIME...MOT...LOC 0400Z 269DEG 34KT 4615 9606

$$

MNC111-110430-
/O.CON.KFGF.SV.W.0137.000000T0000Z-080711T0430Z/
OTTER TAIL MN-
1100 PM CDT THU JUL 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR SOUTHWESTERN OTTER TAIL COUNTY...

AT 1056 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM
WAS LOCATED 3 MILES EAST OF WESTERN...OR 9 MILES SOUTH OF FERGUS
FALLS...MOVING TO THE EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DALTON BY 1110 PM CDT...
  9 MILES SOUTH OF UNDERWOOD BY 1115 PM CDT...

  INTERSTATE 94 BETWEEN MILE MARKER 64 AROUND 1105 PM CDT...
  AND MILE MARKER 70 AROUND 1110 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FRIDAY MORNING FOR
NORTHWESTERN MINNESOTA AND SOUTHEAST NORTH DAKOTA.

LAT...LON 4628 9627 4629 9628 4648 9628 4651 9581
      4612 9580 4610 9627
TIME...MOT...LOC 0400Z 269DEG 34KT 4615 9606

$$
SPEICHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 9:59 PM CDT, 24 minutes earlier.

Area forecast discussion, Jul 10, 9:59 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
959 PM CDT THU JUL 10 2008

.DISCUSSION...
UPPER LEVEL RIDGE WAS OVER THE AREA THIS EVENING. UPPER RIDGE WILL
SHIFT INTO EASTERN MN BY MORNING. UPPER TROUGH WILL DIG IN THE
NORTHERN ROCKIES TONIGHT AND AMPLIFY THE PATTERN A BIT.

RISING 700-800 HPA TEMPS OVERNIGHT SHOULD HELP TO CAP ATMOSPHERE.
FREEZING LEVELS RISE TO 15K FT BY MORNING. MOSTLY HEAVY RAIN
THUNDERSTORMS. SHOWALTERS REMAIN LOW OVER FORECAST AREA AND INTO
SOUTHEAST SK. UPPER LEVEL JET PUNCHES INTO SOUTHERN SK. SHOULD KEEP
THUNDERSTORMS GOING OVER SOUTHEAST SK. THUNDERSTORMS PROBABLY MORE
LIKELY FOR FRI.

.PREVIOUS DISCUSSION.../ISSUED 316 PM CDT THU JUL 10 2008/
FORECAST CONCERN IS SEVERE WEATHER POTENTIAL TONIGHT INTO FRIDAY.
SFC OBSERVATIONS CURRENTLY SHOWING THE WARM FRONT ENTERING THE FAR
SOUTHERN FORECAST AREA. 18Z ABR SOUNDING CURRENTLY SHOWING A CAPPING
INVERSION IN THE 825-850 MB LAYER WITH CIN ON THE ORDER OF -80 J/KG.
THE 18Z ABR CONVECTIVE TEMPERATURE WAS 95 DEGREES. THIS WAS...FOR
THE MOMENT...KEEPING MIXED LAYER CAPE OF AROUND 3000 J/KG AT BAY. 40
KNOT LOW LEVEL JET WILL SET UP TONIGHT ACROSS CENTRAL ND TO INITIATE
THE FIRST EVENT. GFS SHOWING 0-6 KM BULK SHEAR OF OVER 50 KNOTS IN
THE SOUTHERN FORECAST AREA. AGREE WITH SPC SWODY1 THAT GREATEST
NOCTURNAL TORNADO POTENTIAL WILL EXIST ACROSS THE SOUTHERN HALF OF
THE FORECAST AREA IN THE VICINITY OF THE WARM FRONT. DESPITE
PRECIPITABLE WATER VALUES BETWEEN 1.5 AND 1.75 INCHES OVERNIGHT AND
FRIDAY...WIDESPREAD FLASH FLOODING IS NOT ANTICIPATED AS CONVECTION
SHOULD BE FAIRLY PROGRESSIVE WITH BOW ECHO DEVELOPMENT EXPECTED BY
SUNRISE.

ANOTHER SEVERE WEATHER EVENT SHOULD BE IN THE 12Z-00Z TIME FRAME
ACROSS THE FORECAST AREA AS THE STRONG COLD FRONT TRACKS EASTWARD.
STRONG DESTABILIZATION IN THE AFTERNOON ACROSS NORTHERN MINNESOTA
SHOULD ALLOW REGENERATION IN THIS AREA.

NEXT FORECAST CONCERN WILL BE POSSIBLE WIND HEADLINES ON SATURDAY
AS DEEP SURFACE LOW REMAINS OVER WESTERN ONTARIO. WINDS TO NEAR
ADVISORY CRITERIA SHOULD BE ABLE TO MIX DOWN. TEMPERATURES SHOULD
COOL OFF SIGNIFICANTLY FOR THE WEEKEND WITH HIGHS BEING AT LEAST
10 DEGREES BELOW AVERAGE FOR MID JULY.

.LONG TERM...
MODELS INITIALIZED WELL AND ARE IN GENERAL AGREEMENT...SO WILL GO
WITH A BLENDED SOLUTION ATTM. MODELS SHOW A PROGRESSIVE PATTERN WITH
ANOTHER SYSTEM CROSSING THE FA ON TUE. EXPECT A REBOUND OF TEMPS AND
MOISTURE AHEAD OF THE SYSTEM INCREASING THE CHANCES FOR MORE
-SHRA/-TSRA. OTHERWISE...NO SIGNIFICANT CHANGES ARE ANTICIPATED ATTM.

&&

.AVIATION...
EXPECT VRF CONDITIONS OVERNIGHT AS STORMS OVER SOUTHEAST ND MOVE
EAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

HOPPES
Hazardous weather outlook, Jul 10, 5:37 AM CDT, 16 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
537 AM CDT THU JUL 10 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
537 AM CDT THU JUL 10 2008

...SEVERE THUNDERSTORMS POSSIBLE TONIGHT AND AGAIN ON FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

LOCALLY STRONG THUNDERSTORMS WILL CONTINUE UNTIL MID MORNING SOUTH
OF A LINE FROM GRAND FORKS TO BEMIDJI. THUNDERSTORMS ARE AGAIN
POSSIBLE THIS EVENING INTO THE OVERNIGHT HOURS AS A WARM FRONT
LIFTS NORTH THROUGH THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL SWEEP ACROSS THE REGION ON FRIDAY. THUNDERSTORMS
MAY BE ONGOING DURING THE MORNING HOURS. WITH DAYTIME HEATING MORE
STORMS MAY DEVELOP FRIDAY AFTERNOON ALONG AND EAST OF THE RED
RIVER VALLEY. SOME OF THESE STORMS MAY ALSO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 11:18 PM CDTSevere Thunderstorm WarningFGFGrant, Otter Tail57 min
Jul 11, 5:01 AM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods, Roseau59 min
Jul 11, 6:40 AM CDTSevere Thunderstorm WarningFGFLake of the Woods, Roseau63 min
Jul 11, 8:37 AM CDTSevere Thunderstorm WarningFGFLake of the Woods38 min
Jul 11, 9:10 AM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk65 min
Jul 11, 2:50 PM CDTSevere Thunderstorm WarningFGFMahnomen, Norman55 min
Jul 11, 3:08 PM CDTSevere Thunderstorm WarningFGFMahnomen, Norman, Polk67 min
Jul 11, 3:22 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau53 min
Jul 11, 3:31 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail59 min
Jul 11, 3:34 PM CDTTornado Warning EmergencyFGFClearwater, Mahnomen41 min
Jul 11, 3:37 PM CDTTornado WarningFGFClearwater, Polk38 min
Jul 11, 3:41 PM CDTTornado WarningFGFMarshall, Roseau64 min
Jul 11, 3:45 PM CDTTornado WarningFGFBeltrami, Clearwater, Marshall, Pennington, Polk, Red Lake60 min
Jul 11, 3:46 PM CDTTornado WarningFGFBecker, Otter Tail59 min
Jul 11, 4:13 PM CDTTornado WarningFGFBecker40 min
Jul 11, 4:14 PM CDTTornado WarningFGFClearwater, Mahnomen, Polk61 min
Jul 11, 4:16 PM CDTTornado WarningFGFBeltrami, Lake of the Woods, Marshall, Roseau59 min
Jul 11, 4:23 PM CDTTornado WarningFGFOtter Tail52 min
Jul 11, 4:40 PM CDTTornado WarningFGFClearwater, Polk44 min
Jul 11, 4:40 PM CDTTornado WarningFGFOtter Tail, Wadena41 min
Jul 11, 4:44 PM CDTTornado WarningFGFLake of the Woods, Roseau61 min
Jul 11, 5:00 PM CDTSevere Thunderstorm WarningFGFHubbard, Wadena30 min
Jul 11, 5:03 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Lake of the Woods, Marshall, Pennington57 min
Jul 11, 5:17 PM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Otter Tail, Wadena31 min
Jul 11, 6:26 PM CDTTornado WarningFGFLake of the Woods21 min
Jul 10, 8:28 PM CDTSevere Thunderstorm WarningFGFRansom, Richland, Sargent62 min
Jul 11, 3:58 AM CDTWind AdvisoryFGFBarnes, Benson, Cavalier, Eddy, Griggs, Nelson and 5 more17 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.